Alert archive / Minnesota / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Grand Forks, ND

June 16, 2009Clay County, Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 16, 2009, 9:16 PM CDT for Clay County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 13 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 9:16 PM CDT (02:16 UTC)
Expired
Jun 17, 2009, 10:00 AM CDT
In force
13 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MN, Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:20 PM CDTHEAVY RAIN 3.5Kent, MNSEVERAL REPORTS OF 3.5 TO 4 INCHES RAIN OVER NORTHERN WILKIN COUNTY OR IN AREA BOUNDED ROUGHLY FROM BARNESVILLE TO ROTHSAY TO FERGUS FALLS TO ABERCROMBIE. SOME ROADS UNDER WATER.
Jun 16, 10:35 PM CDTFLASH FLOOD2 Ene Kent, MNFARM ACCESS ROADS WERE FLOODED AND 140 ACRE FIELD WAS FLOODED. U.S. HIGHWAY 75 NORTH OF KENT WAS UNDERWATER AND REMAINED CLOSED DUE TO DAMAGE FROM EARLIER SPRING FLOODING. PORTIONS OF SOUTHERN ROBERTS AND NORTHERN MCCAULEYVILLE TOWNSHIPS ALONG THE WHISKEY CREE
Jun 16, 10:50 PM CDTFLASH FLOOD2 Ese Barnesville, MNFIELDS AND FARM ACCESS ROADS WERE FLOODED BY REPEATED HEAVY RAINS. PORTIONS OF SOUTHERN BARNESVILLE AND ALLIANCE TOWNSHIPS RECEIVED FROM 3 TO 6 INCHES OF RAIN FROM LATE AFTERNOON THROUGH EVENING HOURS.
Jun 17, 2:05 AM CDTFLASH FLOOD2 Nw Abercrombie, NDFIELDS AND FARM ACCESS ROADS WERE FLOODED NEAR ABERCROMBIE. PORTIONS OF SOUTHERN EAGLE AND NORTHEASTERN ABERCROMBIE TOWNSHIPS RECEIVED FROM 4 TO 7 INCHES OF RAIN FROM THE LATE AFTERNOON THROUGH OVERNIGHT HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WGUS53 KFGF 170217
FFWFGF
MNC027-167-NDC077-171500-
/O.NEW.KFGF.FF.W.0007.090617T0217Z-090617T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1000 AM CDT WEDNESDAY

* AT 912 PM CDT...VERY HEAVY RAIN FELL TODAY AND AGAIN THIS EVENING  
  FROM ABERCROMBIE TO BARNESVILLE TO ROTHSAY TO FERGUS FALLS.        
  REPORTS OF 3 TO 6.5 INCHES OF RAINFALL HAVE BEEN REPORTED TODAY    
  INTO THIS EVENING. EXPECT SOME ROADWAYS AND LOW LYING AREAS TO BE  
  FLOODED AND EXPECT SOME WATER IN BASEMENTS. ALTHOUGH ADDITIONAL     
  HEAVY RAINFALL IS NOT EXPECTED TONIGHT...ANY ADDITIONAL RAINFALL   
  WILL AGGRAVATE FLOODING CONDITIONS. 

* SOME LOCATIONS IN THE WARNING INCLUDE BARNESVILLE...
  MCCAULEYVILLE...LAWNDALE AND KENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

&&

LAT...LON 4656 9629 4638 9678 4651 9683 4670 9641

$$

HOPPES
1 follow-up statement
046 
WGUS73 KFGF 170747
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 AM CDT WED JUN 17 2009

MNC027-167-NDC077-171500-
/O.CON.KFGF.FF.W.0007.000000T0000Z-090617T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY MN-WILKIN MN-RICHLAND ND-
240 AM CDT WED JUN 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHEASTERN RICHLAND...NORTHERN WILKIN AND SOUTH CENTRAL CLAY
COUNTIES...

VERY HEAVY RAIN CONTINUES TO FALL FROM ABERCROMBIE TO AROUND 
BARNESVILLE...AND REPORTS OF 3 TO 6.5 INCHES OF RAINFALL HAVE BEEN 
REPORTED TONIGHT. ADDITIONAL THUNDERSTORMS ARE MOVING BACK INTO THIS 
AREA...SO EXPECT ANOTHER 1 TO 2 INCHES OF RAIN IN THIS AREA. EXPECT 
SOME ROADWAYS AND LOW LYING AREAS TO BE FLOODED WITH WATER IN SOME 
BASEMENTS. BE CAUTIOUS OF ROAD WASHOUTS AND STANDING WATER 
TONIGHT...SINCE IT IS HARD TO RECOGNIZE FLOOD DANGERS WHEN IT IS 
DARK.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

&&

LAT...LON 4656 9629 4638 9678 4651 9683 4670 9641

$$
DK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:50 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 16, 8:50 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT TUE JUN 16 2009

.DISCUSSION...
FORECAST CHALLENGE FOR UPDATE CONCERNS ADDITIONAL PCPN POTENTIAL.
SPOTTY WEAKENING CONVECTION CONTINUES OVER ALL BUT NE FA. THIS IN
ASSOCIATION WITH MOIST AIRMASS/BOUNDARY INTERACTION AIDED BY WAVE
ROTATING AROUND MID LEVEL CIRCULATION DRIFTING ACROSS CENTRAL ND.
INSTABILITY HAS SHIFTED SOUTH OF FA AND ANY LTG STRIKES WELL SOUTH
OF FA. WITH LACK OF INSTABILITY/SHEAR OR LOW LEVEL JET EXPECT
RETURNS TO CONTINUE TO WEAKEN WITH LOSS OF HEATING. WILL NEED TO
KEEP SOME MODEST POPS GOING MOST AREAS HOWEVER ADDITIONAL
THUNDER/HEAVY RAIN POTENTIAL NOT EXPECTED. HAVE ADJUSTED POPS
DOWNWARD AND FINE TUNED ANY ADDITIONAL T POTENTIAL TO SOUTHERN FA.
60 DEWPOINTS CONFINED TO SOUTHERN FA WITH REMAINDER IN MID-UPPER
50S. EXPECT CLOUDS GOOD PART OF TONIGHT SO OVERALL TEMPERATURES
SHOULD BE SIMILAR TO LAST NIGHT.

&&

.AVIATION...
CONVECTION WILL CONTINUE TO DIMINISH OVERNIGHT WITH ANY ADDITIONAL T
UNLIKELY. CIGS CURRENTLY VFR HOWEVER WILL GRADUALLY LOWER CIGS INTO
MVFR RANGE LATER TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jun 16, 5:20 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
520 AM CDT TUE JUN 16 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
520 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA. STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH A FEW
STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THE REST OF THE WEEK.
NUMEROUS UPPER LEVEL DISTURBANCES WILL ROTATE THROUGH THE REGION...
AND COMBINE WITH INCREASING AMOUNTS OF MOISTURE AND INSTABILITY.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE WEDNESDAY NIGHT
THROUGH THURSDAY AHEAD OF A COLD FRONT. STAY TUNED TO LATER
STATEMENTS ON THIS POTENTIAL SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY NIGHT AND THURSDAY.

ROGERS/DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:26 AM CDTAreal Flood AdvisoryFGFWilkin11 hr
Jun 17, 9:08 AM CDTRiver Flood WarningFGFClay10 days
Jun 17, 9:08 AM CDTRiver Flood WarningFGFClay12 days
Jun 17, 9:29 AM CDTRiver Flood WarningFGFClay16 days
Jun 17, 10:01 AM CDTAreal Flood WarningFGFClay, Wilkin24 hr
Jun 17, 3:55 PM CDTTornado WarningFGFWilkin50 min
Jun 17, 4:45 PM CDTTornado WarningFGFGrant, Otter Tail, Wilkin60 min
Jun 17, 8:47 AM CDTRiver Flood WarningFGFRichland9 days
Jun 17, 3:26 PM CDTTornado WarningFGFRichland49 min

Nearby

Flash Flood Warnings in Minnesota, 2009Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.